When children are given high doses of steroids such as prednisone or dexamethasone, they develop voracious appetites. They are hungry all the time, develop food obsessions, and frequently wake parents up during the night begging for another meal.
Early in her treatment when Carrie Beth was taking dexamethasone, she would start hitting me in the face in the middle of the night demanding food. I learned to have a bag of snacks and a bottle sitting next to the bed, so I could just hand them over and go back to sleep.
Most parents become very concerned if their child consumes huge quantities of food and gains weight. A moon face with chubby cheeks and a rotund belly are classic features of a child on high-dose steroids. Much of the extra weight is fluid which steroids cause the body to retain. There are two important points for parents to remember about treatment with steroids. First, when the steroids stop, the extra fluid is excreted and weight drops. Second, the child's appetite may go from voracious to poor after the steroids stop.
Do not put your child on a diet when he is taking steroids. Instead, try to make the most of this brief time of good appetite to encourage consumption of a variety of nutritious foods. A well-balanced diet now will help your child withstand the rigors of treatment ahead.
If you are concerned about the weight gain, consult your childs oncologist. If the fluid retention is extreme, the doctor may have you restrict your childs salt intake, and in some cases children are given drugs called diuretics to rid the body of excess fluid.
Was this article helpful?